Flood, Onslow
- When
- August 6, 2:40 PM EST to 3:00 PM EST
- Where
- Onslow County, 0.78 mi E of Bell Fork
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.750, -77.386
High water reported on Brynn Marr Road in Jacksonville with several cars stalled.
A cold front, upper level disturbance, and a moist and unstable atmosphere across eastern North Carolina resulted in scattered to numerous strong to severe thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front, upper level disturbance, and a moist and unstable atmosphere across eastern North Carolina resulted in scattered to numerous strong to severe thunderstorms during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT THU AUG 6 2009 .SYNOPSIS... A COLDFRONT WILL SLIP OFFSHORE BY EARLY FRIDAY MORNING. A STRONG RIDGE OF HIGH PRESSURE BUILD OVER THE SOUTHEAST OVER THE WEEKEND INTO EARLY NEXT WEEK BRINGING HOT AND HUMID WEATHER. THE RIDGE WILL WEAKEN AS A COLD FRONT APPROACHES FROM THE NORTH WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 240 PM THU...AS EXPECTED NUMEROUS SHOWERS AND TSTMS ARE FORMING THIS AFTERNOON IN MODERATELY UNSTABLE AIRMASS AHEAD OF COLDFRONT NOW CROSSING THE COASTAL PLAINS. MAIN THREAT STILL APPEARS TO BE HEAVY RAINFALL WITH POSSIBLE TRAINING OF CELLS. STILL ENOUGH INSTABILITY FOR A BRIEF WET MICROBURST AND POSSIBLE SOME MARGINAL SEVERE HAIL...BUT THINK SEVERE THREAT IS FAIRLY MINIMAL. MOST OF THE PRECIP SHOULD BE OFFSHORE BY 03Z IF NOT EARLIER WITH ACTUAL BOUNDARY TO MOVE OFFSHORE BY 06Z TO 09Z. ONCE THE WEAK CAA KICKS IN...MIN TEMPS MAY FALL INTO THE UPPER 60S AWAY FROM THE IMMEDIATE COAST. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 240 PM THU...WITH HIGH PRESSURE BUILDING IN ON FRIDAY EXPECT A MUCH MORE PLEASANT DAY WITH DEWPOINTS DROPPING INTO THE LOWER AND MIDDLE 60S INLAND AND MAX TEMPS IN THE UPPER 80S TO AROUND 90. PRECIP CHANCES WILL BE MINIMAL. BY SATURDAY...THE SURFACE FLOW VEERS AROUND TO MORE S/SW INCREASING HUMIDITY AND TEMPERATURES BACK INTO THE LOWER TO MIDDLE 90S. BUILDING UPPER RIDGE WILL SUPPRESS CONVECTION AND THINK ANY PRECIP SATURDAY WILL BE VERY ISOLATED AND WILL LEAVE OUT OF FCST. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 1120 AM THU...GOOD AGREEMENT BETWEEN GFS AND ECMWF IN EVOLUTION OF UPPER PATTERN INTO THE MIDDLE OF NEXT WEEK. STRONG H5 RIDGE TO BUILD OVER THE SOUTHEAST SUNDAY AND MONDAY. THIS WILL LEAD TO ABOVE NORMAL TEMPS AND HIGH DEWPOINTS BOTH DAYS WITH HEAT ADVISORY CONDITIONS LIKELY AND POSSIBLE EXCESSIVE HEAT WARNING CONDITIONS. CONVECTION WILL BE SUPPRESSED AND EXPECT MINIMAL POPS FOR SUNDAY AND MONDAY. BY TUESDAY...RIDGE STARTS TO BREAK DOWN AND RETROGRADE TO THE WEST WITH H5 TROF DIGGING BACK INTO THE SOUTH BY WEDS AND A FRONTAL BOUNDARY APPROACHING FROM THE NORTH BY EARLY THU. WILL BRING BACK CHC POPS AND LOWER MAX TEMPS WEDS INTO THURS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 230PM THU... SCATTERED CONVECTION TO IMPACT ERN NC THROUGH EARLY EVENING THEN SHOULD SLIDE E OF TERMINALS WITH MAIN SHORT WAVE PUSHING OFFSHORE. WILL THEREFORE KEEP IN VCTS/SH WITH TEMPO MVFR IN THROUGH 23Z FOR INLAND SITES AND 3Z FOR COASTAL SITES. SOME ISOLATED IFR WILL BE POSSIBLE IN HEAVIER CELLS. A BRIEF PERIOD OF FOG AND/OR POST FRONTAL STRATUS WILL ALSO BE POSSIBLE OVERNIGHT...THEN SHOULD DIMINISH QUICKLY INTO FRI MORNING AS DRY AIR WORKS IN WITH NLY FLOW BEHIND FRONT. VFR TO RULE THE REST OF FRI AS WEAK HIGH PRES REBUILDS. VFR EXPECTED TO DOMINATE IN EXTENDED. DIURNAL CONVECTION EXPECTED TO BE MAINLY ISOLATED AT BEST AS DEEP LAYERED RIDGING IMPACTS THE REGION. PATCHY EARLY MORNING FOG WILL BE POSSIBLE PER NORMAL THO. && .MARINE... AS OF 230PM THU... NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. MODERATE TO FRESH S TO SW FLOW TO CONTINUE INTO THIS EVENING AS OFFSHORE HIGH PRES INTERACTS WITH APPROACHING FRONT. STILL THINK THERE WILL BE A BRIEF WINDOW WHERE BOTH WINDS AND SEAS COULD FLIRT WITH SCA LEVEL MAINLY OUTER PORTIONS OF CENTRAL WATERS. SINCE 41025 IS A LITTLE LESS THAN GUIDANCE IN BOTH WINDS AND SEAS HAVE OPTED FOR A SCEC INSTEAD OF SCA BUT WE WILL CONTINUE TO MONITOR OF POTENTIAL UPGRADE. FRONT PUSHES OFFSHORE EARLY FRI MORNING WITH A BRIEF 15KT SURGE OF NW/N WINDS FOR THE NRN WATERS...SLIGHTLY WEAKER SOUTH. THIS WILL DIMINISH DURING THE DAY ON FRI WHILE VEERING NE THEN E AS THE POST FRONTAL HIGH LOOKS WEAK. THE HIGH SLIDES OFFSHORE FRI NITE INTO SAT ALLOWING WINDS TO RETURN TO A MORE NORMAL SE THEN S DIRECTION. THEREAFTER WE ARE EXPECTING TYPICAL LIGHT TO MODERATE (5-15KT) S/SW WINDS TO RULE LATE WEEKEND/EARLY NEXT WEEK AROUND THE OFFSHORE HIGH. SEAS MAY BRIEFLY HIT THE 4FT(ISH) MARK FOR THE NRN WATERS IN SHORT PERIOD NLY WIND WAVES FRI MORNING BUT THOSE WAVES SHOULD DIMINISH THROUGH THE DAY...AS SHOULD THE LINGERING SSW WAVES FROM TODAYS WIND. THAT LEAVES US WITH MAINLY 2-3FT SEAS AS WE HEAD INTO AND THRU THE WEEKEND IN A MIX OF LOCAL WIND WAVES AND SE BACKGROUND SWELL...EXCEPT UP TO AROUND 4FT FOR CENTRAL WATERS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...CTC AVIATION...MW MARINE...MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 322 AM EDT THU AUG 6 2009 NCZ029-044>047-079>081-090>094-098-070730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 322 AM EDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST LATER TODAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE THREAT OF DAMAGING WIND...HEAVY RAINS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDICES VALUES BETWEEN 105 AND 110 DEGREES DURING THE AFTERNOON HOURS FROM SUNDAY THROUGH TUESDAY. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ095-103-104-070730- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 322 AM EDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST LATER TODAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE THREAT OF DAMAGING WIND...HEAVY RAINS...AND LARGE HAIL. THERE IS A MODERATE THREAT OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE LOOKOUT TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDICES VALUES BETWEEN 105 AND 110 DEGREES DURING THE AFTERNOON HOURS FROM SUNDAY THROUGH TUESDAY. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 142 PM EDT THU AUG 6 2009 NCZ029-044-080-061845- MARTIN-PITT-BEAUFORT- 142 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN COUNTIES UNTIL 245 PM EDT... AT 142 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF WILLIAMSTON TO GREENVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 215 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE WASHINGTON. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 228 PM EDT THU AUG 6 2009 NCZ098-061930- ONSLOW- 228 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 330 PM EDT... AT 228 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CAMP LEJEUNE MAIN GATE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JACKSONVILLE AT 235 PM EDT...MIDWAY PARK AT 240 PM EDT... PINEY GREEN...AND...PUMPKIN CENTER AT 245 PM EDT...HUBERT AT 255 PM EDT...SILVERDALE AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW RIVER AIR STATION...KELLUM AND VERONA. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT THU AUG 6 2009 NCZ080-094-061930- BEAUFORT-PAMLICO- 230 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES UNTIL 330 PM EDT... AT 230 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO COUNTY...OR ABOUT 10 MILES EAST OF JAMES CITY...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GRANTSBORO AT 235 PM EDT...SILVER HILL AT 240 PM EDT...ALLIANCE AT 245 PM EDT...BAYBORO AT 250 PM EDT...MARIBEL AT 300 PM EDT...VANDEMERE AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE...HOBUCKEN... JANEIRO...LOWLAND...MERRITT...OLYMPIA...ROYAL...SOUTH CREEK... WHORTONSVILLE AND REELSBORO. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT THU AUG 6 2009 NCZ103-061945- EASTERN DARE- 245 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 345 PM EDT... AT 244 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KILL DEVIL HILLS...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KITTY HAWK...SOUTHERN SHORES AND COLINGTON. THIS STORM HAS PRODUCED A WATERSPOUT. A WEAK WATERSPOUT MAY COME ASHORE AND PRODUCE LITTLE TO NO DAMAGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN ALSO BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 PM EDT THU AUG 6 2009 NCZ080-093-094-062000- BEAUFORT-PAMLICO-CRAVEN- 300 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 400 PM EDT... AT 300 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER JAMES CITY... MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FAIRFIELD HARBOR AT 305 PM EDT...OLYMPIA AT 310 PM EDT...REELSBORO AT 320 PM EDT...GRANTSBORO AT 330 PM EDT...SILVER HILL AT 335 PM EDT... ALLIANCE AT 340 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN...SPRING HOPE...TRENT WOODS...FLORENCE...MARIBEL... MERRITT...PAMLICO...RIVERDALE...ROYAL...WHORTONSVILLE...FOREST... BRICES CREEK AND PRESCOTT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 315 PM EDT THU AUG 6 2009 NCZ081-062015- WESTERN HYDE- 315 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL AFFECT HYDE COUNTY UNTIL 415 PM EDT... AT 316 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES NORTHWEST OF SWANQUARTER...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROSE BAY AT 330 PM EDT...FAIRFIELD AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIGATOR LAKE...LAKE LANDING...CENTER OF LAKE MATTAMUSKEET...SLADESVILLE...SWINDELL FORK...GERMANTOWN AND HYDELAND. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
The Morehead City radar (KMHX), 47 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
1 flood, 1 hail. Local standard time, as filed.
High water reported on Brynn Marr Road in Jacksonville with several cars stalled.
Penny size hail reported in Nags Head.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181047, 181049.